North Carolina, 2017

Strong Wind in North Carolina, June 24, 2017

June 24, 2017 · NWS RNK · 2 events in 1 county or zone

A cold front pushing in from the west had merged with the remnants of what had once been Tropical Storm Cindy. Storms associated with the outer circulation of former Tropical Storm Cindy combined with a saturated ground, brought down a few trees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front pushing in from the west had merged with the remnants of what had once been Tropical Storm Cindy. Storms associated with the outer circulation of former Tropical Storm Cindy combined with a saturated ground, brought down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 24, 1:00 AM EST, 0 minutes earlier.

Area forecast discussion, Jun 24, 1:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
200 AM EDT Sat Jun 24 2017

.SYNOPSIS...
A cold front, energized by the remnants of what was Tropical
Storm Cindy, will progress east across the forecast area
tonight. Showers and embedded thunderstorms are anticipated into
the overnight, a few of which may produce gusty winds and heavy
downpours. The cold front will slowly push southeastward into
eastern Virginia and North Carolina on Saturday, followed by a
cooler and much drier air mass for the rest of the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 855 PM EDT Friday...

Leading edge of weakening convection to the west slowly heading
east toward the western counties attm in association with the
Cindy remnant racing through NE Kentucky and into West Va. Once
the low passes should see shra/tsra get a bit better push off to
the southeast with perhaps low topped bands impacting the
mountains into the early morning hours. However latest regional
radar loops show a weaker area of showers within the line
heading toward southwest VA likely due to strong lift just north
and a passing storm cluster to the west. This may tend to fill
in and intensify given the passage of the main core of 850 mb
winds across the western sections in the next few hours and low
level instability off evening soundings but iffy.

Other concern is with the heavy rain potential mainly northwest
sections as the persistent band of heavy rain now northwest of
RLX drops southeast once the remnant low passes. Some solutions
including the HRRR do bring between 1 and 2 inches to portions
of Greenbrier county between 03-09Z while others weaken the
heavier rainfall once better support exits. Given uncertainty
and isolated nature to possible heavy rain, wont hoist a watch
and handle with short term products if needed at this point.
May also see some of the showers push east of the mountains
after midnight but in a much weaker state. Thus main update was
with timing of higher pops northwest and to bump up QPF mainly
Greenbrier/Summers into Bath county. Otherwise expecting a
breezy and very muggy overnight with higher gusts possible in
showers despite lack of thunder. Lows 60s west to low/mid 70s
east.

Appears exodus of showers will occur a bit faster later tonight
with decent drying developing by early Sat. Since this supported
by most solutions, opted to lower pops by daybreak Sat and
remove most chances during the morning for now.

Previous discussion as of 339 PM EDT Friday...

While currently on the quiet side, heading into a more active
evening with several potential issues to contend with, owing to the
approaching cold front which has merged with Cindy's remnants.

Through the rest of the afternoon.... we continue to carefully
monitor the potential for isolated thunderstorms. Visible
satellite reveals some cloud breaks taking place from the
central/southern Blue Ridge eastward. LAPS-based CAPE values are
on the order of 1000-1500 J/kg, and we do have strong low-level
winds already in place (40-50 kts are common per area VWPs).
The strong low-level winds contributing to deep layer shear
values near 40 kts per SPC mesoanalysis. If any isolated storms
do develop, as reflected in recent runs of the HRRR and the 3-km
NAM, they may produce localized gusty winds as they move
northeastward off the Blue Ridge. Otherwise, looking at
generally quiet conditions into the early evening.

For tonight... weather turns increasingly more active, as we
will watch ongoing storms across the Ohio and Tennessee Valleys
progress eastward across the forecast area. Present indication
from a consensus of high-resolution guidance is to bring an
evolving line of heavy showers and embedded thunderstorms into
our western WV/VA/NC doorstep by around 01z, progressing
eastward to the Blue Ridge foothills toward midnight. While it
is a diurnally unfavorable period of time for strong convection,
wind shear values both through the lowest 0-3km and deep layer
owing to Cindy's wind field only increase. Though it's difficult
to fully trust higher-resolution guidance later in the model
cycle, through midnight several members do depict some
concerning radar structures as storms move into far western
counties. I suspect that we'll have a high-shear/low-CAPE
environment in place tonight, even well after dark. In that
environment, even heavy showers could offer the potential to
produce gusty winds which may topple dead or shallow-rooted
trees. Based on 0-1 km shear values progged to be in the 40 to
50 kt neighborhood, this also poses a concern for isolated
embedded spin-ups in stronger convective elements in the line.
Given those reasons, to raise awareness of the potential threat
I've added enhanced wording for gusty winds in the zone forecast
through midnight at least, roughly from the Blue Ridge
foothills westward into southeast WV. After midnight, heavier
showers and storms seem to lose structure as they drift into the
Piedmont areas, so I've kept the gusty wind wording to central
and western counties away from the VA/NC Piedmont areas.

Another concern in this humid, tropical air mass will be heavy
rainfall potential. Even showers should be efficient rainfall
producers. Potential for hourly rain rates to be enhanced by
convective elements as well. I've maintained heavy rainfall wording
in the zones for the tonight period. Fortunately, rainfall we did
receive last night was not substantial. And the fast-moving nature
to tonight's rain/thunderstorms will probably keep flooding more
localized. Guidance QPF values continue to generally paint some
consensus in depicting the highest forecast values northwest of our
forecast area, and official forecast ranged from a half to one inch
west of I-81, a quarter to third of an inch to the Blue Ridge
escarpment, tapering to a couple tenths or less east. For those
reasons, confidence was too low on an issuance of a flash flood
watch with this forecast package. For more on hydro, see the
Hydrology section below.

Cold front will have advanced east of the Blue Ridge toward Saturday
morning. However, the 12z NAM, ECMWF and GFS suggest that the front
may make more slow southeastward progress into the NC Piedmont and
foothills areas. While much drier, more refreshing air filters into
the northwestern two-thirds of the forecast area on Saturday, I've
kept lower Chance level PoPs through the day for showers and
thunderstorms for the southeastern third.

With the front roughly bisecting the forecast area, lows tonight
range from the lower to middle 60s west of the Blue Ridge but will
be a muggy lower to mid 70s from the Roanoke Valley eastward. Highs
tomorrow should top out in the mid 70s to lower to middle 80s.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
As of 339 PM EDT Friday...

By 00z Sunday (8 pm Saturday Night), most of the medium range models
forecast the position of the cold front across the far southeast
portion of our forecast area. This boundary interacting with
lingering instability will result in keeping a slight chance for
storms from South Boston to Yanceyville early Saturday evening.

Dry conditions are expected for the remainder of the short term
period as a deep northwest-west flow prevails across our region
through Monday.

In the upper levels, a broad upper trof will gradually deepen across
the Great Lakes into the northern U.S., which will allow dew points
to drop through the period resulting in cooler temperatures Monday
morning compared to Sunday morning. Leaned toward the cooler
guidance values or lows Monday morning. Highs will also be cooler
Monday as 1000-850mb thicknesses continue to fall. For late June,
humidity levels will be quite comfortable.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 339 PM EDT Friday...

The long range models are in good agreement with the overall upper
air pattern during this period with an anomalously deep upper trof
over the eastern U.S. early in this period, with 500mb heights 2-3
standard deviations below normal,transitioning to a zonal flow by
mid week, with ridging building by the end of the week.

The 12Z GFS is still fastest with the eastward progression of the
upper trof Tuesday night into Wednesday, but this has little impact
on the tranquil weather expected during this time. A weak frontal
boundary moving through early Tuesday morning may generate some
spotty showers in the mountains, but forecast RAOBS indicate there
will be very little moisture available. Otherwise, PWAT values will
remain below average until Thursday night/Friday so expect a
prolonged period of dry weather. By late in the week...a deep
southwest flow developing on the west side of an upper ridge and
ahead of an approaching upper trof in the upper mid west will
increase moisture and provide the opportunity for weak upper level
disturbances to pass over our area. This will result in increase
chances for scattered thunderstorms during this period.

As for temperatures, forecast 850mb temps from the GEFS are 2-3
standard deviations below average, which will lead to some cool
mornings Tuesday and Wednesday. Adjusted low temperatures down a
couple of degrees below guidance during this period. Temperatures
will moderate late in the week.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 150 AM EDT Saturday...

Following the HRRR as a guideline for events over the next
several hours since it matches well with current radar trends,
would expect bands of showers and isolated thunderstorms
associated with remnants of T.S. Cindy to translate many east of
the Blue Ridge through the morning hours, exiting the CWA before
daybreak. Generally looking at still VFR cigs with this
activity, worst case scenario low end VFR cigs as air mass is
very tropical. Visibilities could be briefly reduced into the
MVFR category. The exception will be KDAN as activity developing
along the Blue Ridge south of U.S. 460 could be somewhat more
intense, and may reach KDAN as a TS or VCTS. Will need to watch,
otherwise, just looking for VCSH/SHRA at this point.

Through the daylight hours, generally looking at improving
conditions as the remnants of Cindy track well northeast of the
area. Looking at VFR cigs throughout the day with scattered CU
and some SCT-BKN CI. Visibility will not be an issue through
the daytime or into the evening. The exception will be KBLF
where upslope clouds will result in several hours of IFR to LIFR
cigs through the mid-morning, then improving to VFR there as
well.

Will need to watch for thunderstorm development across the NC
Piedmont near a lingering frontal boundary and tail of moisture
from Cindy. These could translate into the KDAN area before
shifting southeast during the evening. Otherwise, not expecting
any precipitation at the TAF sites after 12Z.

Gusty winds associated with a 850mb core of strong winds
traversing the area at the current time and associated with
Cindy will move east of the area before daybreak. Looking for
SSW-SW winds 15-25kts through the next few hours to generally
diminish to 10-20kts overnight and through the daytime hours
Saturday, veering more to the northwest with time as well.

Medium confidence in ceilings through the TAF valid period.
Medium to high confidence in visibilities through the TAF valid
period.
Medium confidence in wind direction/speed through the TAF valid
period.

Extended Aviation Discussion...

VFR conditions to then prevail Saturday night through Sunday night.
Potential for radiation fog and related visibility restrictions
Sunday night.

A cold front passing on Monday may produce VFR/possible MVFR
conditions and breezy northwest winds behind it. VFR then lasts
through Wednesday.

&&

.HYDROLOGY...
As of 911 PM EDT Friday...

Rainfall forecast/models/ensemble river forecasts suggests greater
threat for flooding will remain northwest of our forecast area
into tonight. Average rainfall amounts of .50 to 2 inches
expected from the NC mountains to Mountain empire of SW VA to
southeast WV with 2 to 4 inches further west into the KY/TN/OH
corridor.

Not seeing enough signals to warrant a watch, but given efficient
rainfall rates, any convective elements or training will increase
the threat especially across the Greenbrier Valley of West
Virginia into the overnight where the heaviest rainfall is
expected. Timing of heavy rain will be in a 3 to 6 hour window
from late this evening into early Saturday morning with drier
air quickly returning Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL/JH
NEAR TERM...AL/JH
SHORT TERM...PH
LONG TERM...PH
AVIATION...AL/AMS/JH/RAB
HYDROLOGY...AL/AMS
Hazardous weather outlook, Jun 23, 8:08 PM EST, 4 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
908 PM EDT Fri Jun 23 2017

NCZ003-004-019-020-VAZ032>035-043-250115-
Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry-
908 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Strong to isolated severe thunderstorms containing localized
damaging winds and heavy rainfall will be possible into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-250115-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
908 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible into tonight. The
primary threat is damaging wind.

A period of heavy rainfall could accompany some of the bands of
showers or storms with localized flooding possible mainly across
Southeast West Virginia overnight.

Gusty winds of up to 40 mph are possible ahead of the showers and
storms into the overnight especially at elevations above 3000 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044>047-058-059-250115-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
908 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 10:14 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1114 PM EDT FRI JUN 23 2017

WVZ507-508-240415-
Western Greenbrier-Eastern Greenbrier-
1114 PM EDT FRI JUN 23 2017

...A LINE OF SHOWERS WILL AFFECT
GREENBRIER COUNTY...

At 1113 PM EDT, radar indicated showers were located along a line
extending from 6 miles south of Clay to 10 miles south of Burnwell.
Movement was east at 45 mph.

Winds in excess of 30 mph are possible with these showers.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Alleghany...
Lewisburg...
White Sulphur Springs...
Ronceverte...
and Rainelle.

LAT...LON 3822 8036 3811 8036 3805 8026 3806 7996
      3769 8029 3769 8038 3772 8040 3769 8046
      3773 8066 3787 8080 3787 8075 3795 8081
      3799 8077 3804 8083 3806 8080 3808 8089
      3808 8071 3827 8044
TIME...MOT...LOC 0313Z 256DEG 48KT 3837 8105 3790 8139

RS
Special weather statement, Jun 23, 10:49 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1149 PM EDT FRI JUN 23 2017

VAZ007-010-011-WVZ042>044-240445-
Tazewell-Giles-Bland-Mercer-Summers-Monroe-
1149 PM EDT FRI JUN 23 2017

...A LINE OF SHOWERS WILL AFFECT
GILES...NORTHEASTERN TAZEWELL...BLAND...SUMMERS...MERCER AND MONROE
COUNTIES...

At 1148 PM EDT, radar indicated showers were located along a line
extending from Daniels to near Tiptop. Movement was east at 40 mph.

Winds in excess of 40 mph are possible out ahead and with these
showers.

Locations impacted include...
Bluefield...
Bland...
Princeton...
Tazewell...
and Pearisburg.

LAT...LON 3721 8156 3726 8150 3727 8142 3732 8137
      3742 8131 3742 8128 3746 8131 3751 8121
      3758 8119 3759 8109 3772 8097 3768 8088
      3776 8091 3766 8028 3763 8023 3721 8069
      3711 8093 3707 8092 3705 8102 3714 8161
TIME...MOT...LOC 0348Z 280DEG 36KT 3773 8114 3720 8149

RS
Special weather statement, Jun 23, 11:13 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1213 AM EDT SAT JUN 24 2017

VAZ019-WVZ507-508-240500-
Alleghany-Western Greenbrier-Eastern Greenbrier-
1213 AM EDT SAT JUN 24 2017

...A LINE OF SHOWERS WILL AFFECT
NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND GREENBRIER
COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

At 1212 AM EDT, radar indicated showers were located along a line
extending from near Richwood to Sandstone. Movement was southeast at
35 mph.

Winds in excess of 40 mph are possible with these showers. Heavy
rainfall is also possible with these showers, and may cause
localized flooding. Rainfall amounts over the next hour will range
from a quarter to a half inch. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Alleghany...
Lewisburg...
White Sulphur Springs...
Ronceverte...
and Rainelle.

LAT...LON 3822 8036 3811 8036 3805 8026 3806 7996
      3765 8028 3769 8029 3769 8038 3772 8039
      3779 8071 3787 8080 3787 8075 3795 8081
      3799 8077 3804 8083 3806 8080 3806 8087
      3810 8083 3808 8071 3827 8044
TIME...MOT...LOC 0412Z 293DEG 28KT 3825 8052 3775 8088

RS
Special weather statement, Jun 23, 11:54 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1254 AM EDT Sat Jun 24 2017

NCZ003-004-019-020-VAZ013-014-016>020-022>024-032>035-043-240615-
Surry-Stokes-Wilkes-Yadkin-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-
Including the cities of Dobson, Danbury, Wilkesboro, Yadkinville,
Radford, Pulaski, Blacksburg, Galax, Floyd, New Castle,
Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle,
Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst,
and Martinsville
1254 AM EDT Sat Jun 24 2017

...Gusty wind ahead and heavy rain with a line of showers...

A line of heavy showers will move from the Blue Ridge into the
foothills of northwestern North Carolina and southwestern
Virginia through 230 AM. Gusty winds of 25 to 35 MPH are likely
ahead of this line. Winds become less of a factor once the heavy
rain moves over an area. Rainfall amounts of a half of an inch is
possible with this line.

RCS
Special weather statement, Jun 24, 12:25 AM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
125 AM EDT SAT JUN 24 2017

NCZ003-004-020-240615-
Stokes-Surry-Yadkin-
125 AM EDT SAT JUN 24 2017

...A STRONG SHOWER WILL AFFECT SOUTHEASTERN SURRY...SOUTHERN STOKES
AND NORTHEASTERN YADKIN COUNTIES...

At 124 AM EDT, a strong shower was located over Siloam, moving east
at 40 mph.

Winds in excess of 40 mph are possible with this shower. Torrential
rainfall is also occurring with this shower, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Walnut Cove...
East Bend...
Danbury...
King...
and Pine Hall.

LAT...LON 3620 8057 3632 8057 3646 8003 3626 8004
      3626 8045 3624 8045 3622 8043 3621 8045
      3620 8044
TIME...MOT...LOC 0524Z 258DEG 40KT 3627 8052

RS
Special weather statement, Jun 24, 12:48 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
148 AM EDT Sat Jun 24 2017

NCZ005-006-VAZ044>047-058-059-240800-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
Including the cities of Eden, Yanceyville, Danville, Lynchburg,
Appomattox, South Boston, and Keysville
148 AM EDT Sat Jun 24 2017

...Gusty wind ahead and heavy rain with a line of showers...

A line of heavy showers will move from the foothills to the
piedmont of northern North Carolina and south central Virginia
through 300 AM. Gusty winds of 25 to 35 MPH are likely ahead of
this line. Winds become less of a factor once the heavy rain moves
over an area. Rainfall amounts of a half of an inch are possible
with this line.

RCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Rockingham

When
June 24, 1:00 AM EST
Where
Rockingham forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

A couple of trees were blown down due to a saturated ground and gusty winds associated with the outer circulation of former Tropical Storm Cindy.

Strong Wind, Rockingham

When
June 24, 1:01 AM EST
Where
Rockingham forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

A power line was blown down in the Huntsville community during a rain shower associated with the outer circulation of former Tropical Storm Cindy.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708160, 708161.